South Dakota, 2004

Flash Flood and Hail in South Dakota, August 6, 2004

August 6, 2004 · NWS ABR · 11 events in 6 counties and zones

10 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 1:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 1:46 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT FRI AUG 6 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STRONG UPPER LEVEL WAVE IS MOVING THROUGH MAINLY NORTH DAKOTA THIS
AFTERNOON...WITH ALMOST ALL OF THE ACTIVITY REMAINING TO THE NORTH
OF THE AREA TODAY. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS
SOUTHEAST FROM BIS/JMS AREA TO THE SD BORDER ALONG SOUTHERN END OF
MAIN UPPER VORT MAX. EXPECT THIS LINE TO REACH EASTERN ND THIS
EVENING...WITH SOME DEVELOPMENT POSSIBLE SOUTHWARD INTO NORTHEAST
SD. SOME SURFACE-BASED DEVELOPMENT IS POSSIBLE YET THIS AFTERNOON
AROUND ND/SD/MN TRIPLE POINT. THIS ACTIVITY WOULD DRIFT
EAST-SOUTHEASTWARD INTO THE CWA LATE THIS AFTERNOON. SPC HAS BEEN
MONITORING THIS AREA AS SEVERE STORMS WOULD BE POSSIBLE GIVEN 25-35
KTS OF DEEP LAYER SHEAR AND CAPES OF 1500 TO 2500 J/KG. IF THIS
ACTIVITY GETS UNDERWAY...IT HAS THE POTENTIAL TO REACH THE EAST
LATER IN THE EVENING AS WELL...DEPENDING ON EXACT TRACK. WILL GO
20-30 POPS ACROSS THE CWA THIS EVENING...DEPENDING ON LAST MINUTE
TRENDS.

AFTER TONIGHT...ALL EYES TURN TOWARD UPPER LOW CURRENTLY MOVING IN
OVER PAC NW. THIS LOW IS EXPECTED TO MOVE ALONG NORTHERN TIER
STATES...REACHING ND LATE SATURDAY NIGHT. SURFACE TROUGH IS EXPECT
TO REACH CENTRAL SD LATE SATURDAY AFTERNOON WITH WARM FRONT
EXTENDING TO THE EAST THROUGH SOUTHERN ND/NORTHERN SD. THUNDERSTORM
DEVELOPMENT IS EXPECTED MAINLY ALONG THE TROUGH WITH A COLD FRONT
QUICK TO FOLLOW SATURDAY EVENING...EVENTUALLY CATCHING UP TO THE
TROUGH. SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM AS CAPES
WILL RUN 1500 TO 3000 J/KG AND 0-6KM SHEAR OF 30-35 KTS. THE COOLER
AIR WILL THEN FILTER IN SATURDAY NIGHT...CONTINUING THROUGH MONDAY
NIGHT. EXPECT THICK LOW CLOUDS WITH POSSIBLE LIGHT RAIN SHOWERS FOR
SUNDAY NIGHT...VERY FALL-LIKE. DROPPED HIGHS ON MONDAY A BIT...INTO
THE UPPER 60S TO LOW 70S...BUT MAY BE OPTIMISTIC IF THE GFS HAS ITS
WAY. IT IS PROGGING 850 MB TEMPS OF +2 IN THE NORTHEAST CORNER OF
THE CWA...WHICH WOULD DROP THE HIGH ABOUT 10 DEGREES FROM CURRENT
FORECAST.

.LONG TERM...TUESDAY THROUGH FRIDAY.
MAIN FCST CHALLENGE IN THE EXTENDED STILL REMAINS TEMPS.

MODELS ARE STILL SHOWING BROAD CANADIAN CYCLONE DRIFTING EAST ACROSS
SRN CANADA...LOCATING OVER THE NRN GREAT LAKES TOWARD END OF PERIOD.
CWA REMAINS IN NW FLOW...WITH HEIGHT RECOVERY TAKING PLACE BY 00Z
THURSDAY. 85H TEMPS STILL BEGIN THE EXTENDED IN THE SINGLE DIGITS
BELOW 5 DEG C...THEN MODERATE SOMEWHAT INTO THE LOW TO MID TEENS BY
THE END OF THE FCST PERIOD.

OF ONE MINOR CONCERN IS THAT THE 06Z GFS AND NOW 12Z GFS SHOW A COLD
FRONT SLIPPING THROUGH THE REGION WED AFTN...WITH MINOR TROFS AT 85H
AND 7H ALSO MOVING THROUGH CWA. GFS SHOWS A DECENT INCR IN 7H RH
ASSOC WITH FEATURE...AND ALSO PAINTS SOME LIGHT QPF ACROSS NERN PART
OF STATE. HOWEVER...THIS FEATURE NOT SEEN ON THE CANADIAN...SO WILL
DISCOUNT FOR NOW AND LEAVE THINGS DRY.

TEMP WISE...CONT TO FOLLOW TREND OF ENSEMBLE GUIDANCE...WHICH IS
COOLER FOR THE FIRST PART...TUE AND WED...WITH A STRONGER WARMUP FOR
THURSDAY AND FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Aug 6, 4:16 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT FRI AUG 6 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, McPherson

When
August 6, 4:45 PM CST
Where
McPherson County, 3 mi SW of Eureka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.733, -99.683

Hail, McPherson

When
August 6, 5:45 PM CST to 6:05 PM CST
Where
McPherson County, Hillsview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.667, -99.567

Hail, Hughes

When
August 6, 6:10 PM CST
Where
Hughes County, 10 mi N of Pierre
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.517, -100.333

Hail, Sully

When
August 6, 6:15 PM CST
Where
Sully County, 15 mi SW of Onida
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -100.283

Hail, Edmunds

When
August 6, 6:20 PM CST
Where
Edmunds County, 1 mi W of Hosmer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.567, -99.500

Hail, Edmunds

When
August 6, 6:23 PM CST
Where
Edmunds County, Hosmer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.567, -99.483

Hail, Stanley

When
August 6, 6:45 PM CST to 6:53 PM CST
Where
Stanley County, 6 mi E of Hayes
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -100.900

Hail, Edmunds

When
August 6, 7:00 PM CST
Where
Edmunds County, 8 mi S of Bowdle
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -99.667

Flash Flood, Edmunds

When
August 6, 7:00 PM CST to 8:00 PM CST
Where
Edmunds County, Hosmer
Reported by
EMERGENCY MANAGER
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Heavy rains caused flooding of numerous county roads in the Hosmer area.

Hail, Potter

When
August 6, 7:30 PM CST
Where
Potter County, 5 mi SE of Hoven
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -99.733

Hail, Potter

When
August 6, 7:34 PM CST
Where
Potter County, Hoven
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.250, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420272, 5420273, 5420274, 5420275, 5420279, 5420280, 5420282, 5420276, 5420278, 5420281, 5420277.